Kentucky, 2003

Hail and Damaging Wind in Kentucky, May 4, 2003

May 4, 2003 · NWS PAH · 5 events in 3 counties and zones

A severe thunderstorm crossed the Ohio River into northwest Crittenden County, then moved east across Providence and Madisonville. Large hail from nickel to golf ball size was reported along the path of the storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A severe thunderstorm crossed the Ohio River into northwest Crittenden County, then moved east across Providence and Madisonville. Large hail from nickel to golf ball size was reported along the path of the storm. Several trees were blown down in Marion, including one that blocked the main street through town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 4, 2:20 AM CST, 11 hours 5 minutes earlier.

Area forecast discussion, May 4, 2:20 AM CST, 11 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
320 AM CDT SUN MAY 4 2003

FORECAST CHALLENGE IS TIMING OF PRECIP AND SVR WX.

HIGH CIRRUS PRESENTLY SHOULD QUICKLY GIVE WAY TO LOWER CLOUDINESS
TODAY AS A SIGNIFICANT S/WV APPROACHES THE FCST AREA. A CLOSED SFC
LOW IS ALSO PROGGED TO SWEEP ACROSS THE UPPER MIDWEST. GFS/ETA ARE
FAIRLY SIMILIAR AS FAR AS OVERALL TIMING...WITH QPF DIFFERENCES.
HOWEVER...MODELS SUGGEST THAT TONITE SHOULD BE A GOOD CANDIDATE FOR
POSSIBLE HEAVY RAIN. IN ADDITION...SVR WX CHANCES SHOULD PICK UP
ESPECIALLY AFT 00Z MON AS UPPER JET NOSES IN AND ATMOSPHERE
DESTABILIZES...AND A WARM FRONT SWEEPS NORTH THRU THE AREA. SEE
SWODY1 FOR DETAILS.

IT APPEARS NOW THAT AS THE UPPER/SFC LOW GRADUALLY MEANDERS ACROSS
THE UPPER MIDWEST AND FILLS...THE ATTENDANT COLD FRONT MAY NOT MAKE
IT THRU THE FCST AREA TIL TUE...THUS LEAVING US IN SW LOW LEVEL
FLOW. GFS SHOWS THE TRANSITION OF SFC WINDS TO THE WEST MORE CLEARLY
THAN ETA...BUT IMBEDDED IMPULSES IN THE GENERAL FLOW WILL PROBABLY
COAX THE FRONT BACK AND FORTH ACROSS THE FOUR STATE AREA FOR MUCH OF
THE WEEK. THE FIRST SUCH IMPULSE WILL BE MON NITE...WHICH SHOULD
RESULT IN HIER CHANCES OF TSTMS SOUTH AND EAST OF THE OHIO
RIVER...WITH A SLGT RISK OF SVR. THERE MAY BE A BRIEF REPRIEVE FROM
THE SOGGY WX FOR MUCH OF THE DAY TUE BEFORE THE NEXT...MORE
SIGNIFICANT IMPULSE CHARGES INTO THE FOUR STATE AREA OUT OF AR TUE
NITE/WED. THE GULF WILL REMAIN OPEN FOR BUSINESS AS A PAIR S/WVS IN
THE GENERAL SW TO NW UPPER FLOW HEAD ACROSS NRN PARTS OF THE OHIO
RIVER VALLEY THU AND FRI. SAT MAY PROVIDE A PARTLY CLOUDY DAY...BUT
NOT WITHOUT A LINGERING CHANCE OF PCPN.

AS FOR TEMPS...ONCE AGAIN MEX GUIDANCE IS SHOWING A WARMER TREND WED
THRU FRI ESPECIALLY FOR THE OVERNITE HOURS...WILL LEAN THE GRIDS
TOWARD THAT.

.PAH...NONE.

DB
Hazardous weather outlook, May 4, 1:22 PM CST, 3 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-051000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
222 PM CDT SUN MAY 4 2003

...SIGNIFICANT SEVERE THUNDERSTORM OUTBREAK POSSIBLE TONIGHT AND
AGAIN MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT.
ISOLATED SEVERE STORMS ARE POSSIBLE THROUGH EARLY THIS EVENING...
WITH A POTENTIAL FOR MORE WIDESPREAD SEVERE WEATHER OVERNIGHT.
WIDESPREAD DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE TONIGHT.
ISOLATED TORNADOES ARE POSSIBLE...ESPECIALLY WEST OF THE MISSISSIPPI
RIVER. ISOLATED SEVERE STORMS THIS AFTERNOON ARE THE RESULT OF AN
APPROACHING WARM FRONT. AFTER THE PASSAGE OF THE WARM FRONT THIS
EVENING...THE STAGE WILL BE SET FOR POTENTIALLY MORE SIGNIFICANT
SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER POTENTIALLY SIGNIFICANT SEVERE WEATHER EVENT IS POSSIBLE ON
MONDAY. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS IN WESTERN
KENTUCKY...WITH A SLIGHT RISK OVER SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS AND SOUTHWEST INDIANA. THE GREATEST THREAT OF SEVERE STORMS
APPEARS TO BE FROM MIDDAY INTO THE EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS WILL BE REQUESTED DURING THE NEXT 24 HOURS.
SPOTTERS ARE URGED TO STAY TUNED FOR THE ISSUANCE OF WATCHES AND
WARNINGS THROUGH MONDAY.

YORK

In the hours before

Local storm report, May 4, 10:33 AM CST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
1133 AM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 AM    BARLOW                    KY   1.00 INCH HAIL
05/04/03   BALLARD                        REPORTED BY TRAINED
                                          SPOTTERS.
Local storm report, May 4, 10:52 AM CST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1152 AM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1150 AM    RAGLAND                   KY   0.75 INCH HAIL
05/04/03   MCCRACKEN                      REPORTED BY MCCRACKEN
                                          COUNTY DES

1150 AM    GRAHAMVILLE               KY   0.75 INCH HAIL
05/04/03   MCCRACKEN                      REPORTED BY TRAINED
                                          SPOTTERS
Local storm report, May 4, 11:07 AM CST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1207 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1158 AM    MASSAC                    KY   0.75 INCH HAIL
05/04/03   MCCRACKEN                      REPORTED BY MCCRACKEN
                                          COUNTY DES

1201 PM    LONE OAK                  KY   1.75 INCH HAIL
05/04/03   MCCRACKEN                      REPORTED BY MCCRACKEN
                                          COUNTY DES

1203 PM    LONE OAK                  KY   1.00 INCH HAIL
05/04/03   MCCRACKEN                      REPORTED BY MCCRACKEN
                                          COUNTY DES REPORTED BY
                                          TRAINED SPOTTERS

1204 PM    LONE OAK                  KY   1.75 INCH HAIL
05/04/03   MCCRACKEN                      REPORTED BY MCCRACKEN
                                          COUNTY DES

1205 PM    LONE OAK                  KY   2.50 INCH HAIL
05/04/03   MCCRACKEN                      REPORTED BY MCCRACKEN
                                          COUNTY DES.  SOME HAIL
                                          WAS NEAR BASEBALL SIZE
                                          HAIL

1209 PM    PADUCAH                   KY   1.00 INCH HAIL
05/04/03   MCCRACKEN                      REPORTED BY TRAINED
                                          SPOTTERS
Local storm report, May 4, 11:59 AM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1259 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1124 PM    2S LEDBETTER              KY   1.25 INCH HAIL
05/04/03   LIVINGSTON                     REPORTED BY NWS EMPLOYEE
                                          THE HAIL FELL ON THE
                                          LIVINGSTON COUNTY SIDE OF
                                          THE TENNESSEE RIVER

1124 PM    1N CALVERT CITY           KY   1.25 INCH HAIL
05/04/03   MARSHALL                       REPORTED BY NWS EMPLOYEE

1124 PM    CALVERT CITY              KY   1.00 INCH HAIL
05/04/03   MARSHALL                       REPORTED BY TRAINED
                                          SPOTTERS AT HYW 95 AND
                                          1523 IN MARSHALL COUNTY

1232 PM    GILBERTSVILLE             KY   1.75 INCH HAIL
05/04/03   MARSHALL                       REPORTED BY MARSHALL
                                          COUNTY DES
Local storm report, May 4, 12:11 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
111 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1232 PM    DRAFFENVILLE              KY   70 MPH WIND GUST
05/04/03   MARSHALL                       REPORTED BY MARSHALL
                                          COUNTY EM

1250 PM    1E BARKLEY DAM            KY   1.75 INCH HAIL
05/04/03   CARLISLE                       REPORTED BY LYON COUNTY
                                          EM
Local storm report, May 4, 12:48 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
148 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0146 PM    1S EDDYVILLE              IL   0.88 INCH HAIL
05/04/03   POPE                           REPORTED BY POPE COUNTY
                                          DES

The radar

The Paducah radar (KPAH), 68 km away, was scanning. The volume nearest the first event began at 19:24 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crittenden

When
May 4, 1:25 PM CST
Where
Crittenden County, Marion
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.333, -88.083

Hail, Crittenden

When
May 4, 1:45 PM CST
Where
Crittenden County, Shadey Grove
Measured
1.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
37.333, -87.883

Hail, Webster

When
May 4, 1:55 PM CST
Where
Webster County, Providence
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
37.400, -87.767

Hail, Hopkins

When
May 4, 2:00 PM CST
Where
Hopkins County, Nebo
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.383, -87.650

Hail, Hopkins

When
May 4, 2:11 PM CST to 2:18 PM CST
Where
Hopkins County, Manitou
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.367, -87.583

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351675, 5351677, 5351676, 5351678, 5351679.